The following post contains excerpts from Tox and Hound – Don’t Pick the Scab – Vilazodone an SSRI with partial agony properties. July 9, 2018 from Tox & Hound by Dr. Dan Rosniak
When we think about the one-pill-can-kill drugs in kids, selective serotonin reuptake inhibitors (SSRIs) are notably absent. Although they can cause serotonin syndrome, toxicity from these drugs usually require ingestions of multiple agents or a single large ingestion. There are of course exceptions to every rule. For SSRIs, an exception is vilazodone (Viibryd®).*
*[Emphasis added because the title of the post is unclear. Because of the title, I almost skipped this awesome post which not only alerts us to a potentially critical danger to children but also wonderfully reviews the pharmacology of SSRIs]
To understand what makes this SRRI unique, and how it’s uniqueness makes it much more dangerous in overdose, we need to get all pharmacologic. Be warned – we are about to go deep DEEP DEEP into Nerdville™. First, we need to understand how SRRI’s work. As their name indicates, SSRI’s (e.g., fluoxetine and sertraline) are selective serotonin reuptake inhibitors. Which means exactly what? Take a look at this image of a serotonin neuron . . .
[Note to myself: The rest of the Tox And Hound post is a wonderful review of how SSRIs work and should be completely rereviewed. My post just has excerpts from the above about why Vilazodone is dangerous to children.]
Among the SSRIs, vilazodone is unique in that along with blocking serotonin reuptake, it is a serotonin 1A receptor partial agonist. . . . [Partial agonsits] bind to receptors and activate them, but pale in comparison to the normal neurotransmitter. Vilazodone’s partial type 1A receptor agonism means that synaptic concentrations of serotonin increase (via its SSRI effects) more rapidly by slowing down the normal overflow valve (kind of like a wad of hair that plugs up the overflow valve in your bathtub, another teenage problem). This is exactly what vilazodone was designed to do – speed up the 2-week time period it takes for the drug to work; although yet to be proven in clinical studies.
The problem, of course, is that if you block the overflow value in your tub, you are likely to get flooding. And this is exactly what we see in kids who accidentally ingest this drug. Normally serotonin syndrome (e.g., seizures, clonus, tachycardia, hyperthermia, etc) develops only after a large overdose of a single SSRI or multiple drugs with serotonergic effects. This is because it takes a lot of serotonin in the synaptic cleft to overwhelm the 1A system. When you overwhelm the system, you get excess binding of serotonin to the 2A receptor, which are the receptors most involved in causing serotonin syndrome.
But with vilazodone, a less effective 1A system means a small overdose is clinically much more significant. As little as 1 pill of vilazodone can result in toxicity in kids. There are case reports of small ingestions with significant toxicity: seizures, status epilepticus, and coma. One of these cases reported symptoms in a kid who only had a pill in his mouth for a short period of time. In a large poison center study, vilazodone had the highest rate of toxicity among all the SRRIs in accidental pediatric ingestions. So, what dose [of Vilazodone] do we consider safe to watch a kid at home? That would be exactly no dose (and we are not talking about the caffeine pill). All asymptomatic pediatric exposures should be watched in a hospital for at least 8 hours. [Emphasis added]
Additional Resources On The Serotonin Syndrome
(1) Serotonin Syndrome – Help From Emergency Physician Educators
Posted on August 14, 2017 by Tom Wade MD